Alert archive / New Jersey / Flash Flood Warnings in 1999

Flash Flood Warning 63, NWS New York, NY

September 16, 1999Hudson County, New Jersey

NWS New York, NY issued this flash flood warning at Sep 16, 1999, 4:42 PM EDT for Hudson County, New Jersey. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 1999, 4:42 PM EDT (20:42 UTC)
Expired
Sep 16, 1999, 10:30 PM EDT
In force
6 hr
Issued by
NWS New York, NY
Area
Whole counties

County Hudson County, NJ

The radar

The Philadelphia radar (KDIX), 92 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1999-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1999-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KNYC 162044
FFWNYC
CTC001-NJC003-013-017-031-039-NYC005-047-061-071-079-081-085-
087-119-170330-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
442 PM EDT THU SEP 16 1999

THE NATIONAL WEATHER SERVICE IN NEW YORK HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS FOR...

  PERSONS LIVING IN SOUTHEAST NEW YORK IN...
  ORANGE...PUTNAM...ROCKLAND...WESTCHESTER...NEW YORK
  ...BRONX...RICHMOND...KINGS...AND QUEENS COUNTIES.

  IN NORTHEAST NEW JERSEY IN...
  BERGEN...ESSEX...HUDSON...PASSAIC AND UNION COUNTIES.

  IN SOUTHWEST CONNECTICUT IN...
  FAIRFIELD COUNTY...

* UNTIL 1030 PM EDT...

* HEAVY RAINS HAVE CAUSED MANY STREAMS IN THE WARNING AREA
  TO OVERFLOW THEIR BANKS. RAINFALL AMOUNTS OF 4 TO 6 INCHES
  ARE COMMON ACROSS THE AREA. FLOODING PROBLEMS RANGE FROM
  MAIN STEM RIVER FLOODING ON THE SADDLE RIVER...A DAM FAILURE
  ON PASCACK BROOK IN ROCKLAND COUNTY...SMALL STREAM FLOODING
  THROUGHOUT THE REGION...AND WIDESPREAD STREET FLOODING.
  NEW JERSEY HAS BEEN HARDEST HIT.

  THE HEAVIEST RAIN CONTINUES TO FALL ACROSS NEW JERSEY AND
  INTO THE LOWER HUDSON RIVER VALLEY. THIS WILL CONTINUE FOR
  SEVERAL MORE HOURS AS THE CENTER OF TROPICAL STORM FLOYD
  MOVES RAPIDILY TOWARD THE NORTH NORTHEAST.

* IF YOU LIVE NEAR A STREAM AND EXPERIENCE RISING WATER LEVELS...
  MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVE YOUR AUTOMOBILE
  THROUGH FLOODED ROADWAYS.d

.END/MCKILLOP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 11:15 AM EDT, 5 hours 27 minutes earlier.

Area forecast discussion, Sep 16, 11:15 AM EDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1115 AM EDT THU SEP 16 1999

PRODUCTS ADJUSTED FOR LATEST HUR CNTR TRACK... BUT NO MAJOR CHANGES
MADE. TOTAL PRECIP AMTS ARND 3 TO NEAR 4 IN ACRS PARTS OF NRN NEW
JERSEY OVER LAST 24 HRS....LESS TO THE EAST.

.NYC/OKX...HUR WRNG...NYZ079-081.
           TS WRNG NYZ069>078-80-NJZ003>006-011-
                   CTZ005>012-
                   ANZ355-353-350-335-330-338.
           HIGH WIND WATCH...NYZ067-068-NJZ002.
           FFA FOR ENTIRE CWFA.

EKH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 10:31 AM EDTFlash Flood WarningOKXEssex, Union6 hr
Sep 16, 10:31 AM EDTFlash Flood WarningOKXBergen, Hudson6 hr
Sep 16, 10:31 AM EDTFlash Flood WarningOKXPassaic6 hr
Sep 16, 4:42 PM EDTFlash Flood WarningOKXBergen, Essex, Passaic6 hr
Sep 16, 4:42 PM EDTFlash Flood WarningOKXUnion6 hr

Nearby

Flash Flood Warnings in New Jersey, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.